Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 3, NWS Honolulu, HI

January 15, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 15, 2013, 11:19 AM HST for Hawaii County, Hawaii. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2013, 11:19 AM HST (21:19 UTC)
Expired
Jan 16, 2013, 3:29 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WWHW70 PHFO 152119
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1119 AM HST TUE JAN 15 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH PASSING EAST OF THE STATE WILL PRODUCE
STRONG WESTERLY WINDS INTO TONIGHT.

HIZ028-161030-
/O.NEW.PHFO.WI.Y.0003.130115T2119Z-130116T1400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1119 AM HST TUE JAN 15 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST WEDNESDAY. 

* WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
4 follow-up statements
362 
WWHW70 PHFO 160102
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
302 PM HST TUE JAN 15 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.AN UPPER LEVEL TROUGH PASSING EAST OF THE STATE WILL PRODUCE
STRONG WESTERLY WINDS INTO TONIGHT.

HIZ028-161400-
/O.CON.PHFO.WI.Y.0003.000000T0000Z-130116T1400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
302 PM HST TUE JAN 15 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST WEDNESDAY. 

* WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
031 
WWHW70 PHFO 161331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED JAN 16 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS EXTENDED THROUGH
9 AM HST THIS MORNING...

.AN UPPER LEVEL TROUGH PASSING EAST OF THE STATE WILL CONTINUE
TO PRODUCE STRONG WESTERLY WINDS THROUGH THIS MORNING.

HIZ028-161900-
/O.EXT.PHFO.WI.Y.0003.000000T0000Z-130116T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
331 AM HST WED JAN 16 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM HST THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM HST THIS MORNING. 

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THROUGH 9 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
855 
WWHW70 PHFO 161857
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
857 AM HST WED JAN 16 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS EXTENDED THIS
AFTERNOON...

.STRONG WESTERLY WINDS WILL CONTINUE THROUGH THIS AFTERNOON.

HIZ028-170400-
/O.EXT.PHFO.WI.Y.0003.000000T0000Z-130117T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
857 AM HST WED JAN 16 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
178 
WWHW70 PHFO 170129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST WED JAN 16 2013

...WIND ADVISORY CANCELLED...


HIZ028-170230-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-130117T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
329 PM HST WED JAN 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY LEVELS.

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 15, 10:00 AM HST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 15, 10:00 AM HST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE JAN 15 2013

.SYNOPSIS...
A RATHER DRY POST-FRONTAL AIR MASS AND A LIGHT NORTHERLY FLOW WILL
COVER THE WESTERN END OF THE STATE THROUGH TOMORROW...WHILE A
STALLED AND DISSIPATING FRONTAL BAND PROVIDES HIGHER CHANCES FOR
SHOWERS ACROSS THE BIG ISLAND AND EAST MAUI. ANOTHER WEAK FRONT MAY
BRING LIGHT WINDWARD RAINFALL WEDNESDAY NIGHT AND THURSDAY. ANOTHER
FRONT WILL MOVE ACROSS THE ISLANDS FRIDAY NIGHT AND SATURDAY...
BRINGING LIGHT WINDWARD SHOWERS AND USHERING IN STRONGER NORTHEAST
WINDS.

&&

.DISCUSSION...
LIGHT NORTHERLY WINDS AND RATHER DRY CONDITIONS ARE IN STORE FOR
THE WESTERN END OF THE STATE...WITH HIGHER RAINFALL CHANCES IN STORE
FOR THE BIG ISLAND AND EAST MAUI...ESPECIALLY THIS AFTERNOON.

THE BAND OF MOISTURE THAT PASSED OVER THE WESTERN END OF THE STATE
YESTERDAY HAS STALLED OVER THE BIG ISLAND. WINDS ARE LIGHT AND
VARIABLE OVER THE BIG ISLAND...AND THE UPPER TROUGH AXIS DRIVING THE
FRONT IS MOVING EAST OF THE STATE. AS A RESULT...THERE IS LITTLE
FORCING EVEN THOUGH THE MOISTURE REACHES UP TO SUMMIT LEVEL. EXPECT
SPOTTY SHOWERS THIS MORNING...FOLLOWED BY INCREASED CLOUDS AND
UPSLOPE CONVECTION THIS AFTERNOON...WITH SOME CONVECTION POSSIBLE ON
THE SLOPES OF EAST MAUI AS WELL. THE MOISTURE SHOULD DRIFT EASTWARD
TONIGHT AND TOMORROW...LEADING TO A GENERAL DECREASE IN SHOWER
CHANCES FOR ALL BUT AREAS EXPECT WINDWARD BIG ISLAND SLOPES. AN
UPDATED FORECAST HAS BEEN ISSUED TO REFLECT THIS SCENARIO.

A RATHER DRY...NORTHERLY...POST-FRONTAL AIR MASS HAS SETTLED OVER
THE REST OF THE STATE. DEW POINTS HAVE DROPPED INTO THE UPPER 50/S
ON KAUAI...AND PRECIPITABLE WATER /PW/ VALUES OVER AN UPSTREAM OF
STATE ARE RUNNING AROUND A HALF INCH...WHICH IS ROUGHLY HALF OF THE
JANUARY NORMAL VALUE. WITH MOISTURE LACKING...EXPECT LIGHT SHOWERS
TO BE LIMITED WINDWARD SLOPES WHILE LEEWARD AREAS REMAIN DRY UNDER A
LIGHT NORTHERLY FLOW.

ANOTHER WEAK FRONT WILL DISSIPATE AS IT MOVES DOWN THE ISLAND CHAIN
WEDNESDAY NIGHT AND THURSDAY. THE GFS SHOWS PW VALUES ALONG THE
FRONT BARELY REACHING JANUARY NORMALS...SO EXPECT SHOWERS TO BE
LIGHT AND MAINLY CONFINED TO WINDWARD SLOPES.

A STRONGER FRONT WILL PASS OVER THE STATE FRIDAY NIGHT AND SATURDAY.
AGAIN...WE DO NOT EXPECT SIGNIFICANT RAINFALL...WITH SHOWERS
REMAINING CONFINED TO MAINLY WINDWARD AREAS. HIGH PRESSURE FOLLOWING
THE FRONT WILL USHER IN A MODERATE NORTHEASTERLY FLOW DURING THE
WEEKEND.

&&

.MARINE...
A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THE AFTERNOON FOR
DECLINING...BORDERLINE SURF ALONG EAST FACING SHORES. WINDWARD BUOY
READINGS ARE DECLINING...AND THE ADVISORY SHOULD BE LIFTED DURING
THE AFTERNOON.

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH FACING SHORES OF
THE SMALLER ISLANDS...AS WELL AS WEST FACING SHORES OF KAUAI. EXPECT
BORDERLINE CONDITIONS TO PERSIST DURING THE NEXT COUPLE OF DAYS.

THE COMBINATION OF THE NORTHWEST AND EAST SWELLS IS PRODUCING
HAZARDOUS SEAS AROUND 10 FT ACROSS MOST WATERS. A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH THE AFTERNOON. WE WILL LIKELY BE
SCALING BACK THE ADVISORY TONIGHT OR TOMORROW.

A MUCH LARGER...VERY LONG PERIOD NORTHWEST SWELL IS DUE LATER THIS
WEEK. LONG PERIOD FORERUNNERS WILL ARRIVE ON THURSDAY...WITH SURF
ALONG NORTH AND WEST FACING SHORES TOPPING WARNING LEVELS LATE
THURSDAY NIGHT OR FRIDAY.

&&

.AVIATION...
SCT -RA ISOL MVFR CONDITIONS CONT OVER THE BIG ISLAND THRU 20Z-21Z
E OF THE DISSIPATING CDFNT OVR MAUI COUNTY. ELSEWHERE SKC ISOL
FEW-SCT CLD. ALF W-WNW FLOW PREVAILS. MAINLY VFR IS EXPECTED FOR THE
TERMINALS. PHKO WILL SEE POSSIBLE MVFR CONDITIONS THRU 20Z.

AIRMET SIERRA REMAINS POSTED FOR MT OBSC BIG ISLAND/MAUI. IMPROVING
CONDITIONS EXPECTED THRU LATE MORNING. SIERRA WILL LIKELY BE ALLOWED
TO EXPIRE BY 22Z.

PHNL...VFR. WRLY WND 05-10KT 22Z-06Z.

PHLI/PHOG/PHTO...VFR.

PHKO...ISOL MVFR THRU 20Z.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST-FACING
SHORES OF KAUAI...OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR NORTH- AND
WEST-FACING SHORES OF NIIHAU AND KAUAI...AND THE NORTH FACING
SHORES OF OAHU...MOLOKAI...AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

DISCUSSION AND MARINE...WROE
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.